Alert archive / Florida / Rip Current Statements in 2018

Rip Current Statement 94, NWS Tallahassee, FL

August 31, 2018Franklin County, Walton County, Florida

NWS Tallahassee, FL issued this rip current statement at Aug 31, 2018, 11:04 AM EDT for Franklin County, Walton County, Florida. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Aug 31, 2018, 11:04 AM EDT (15:04 UTC)
Expired
Aug 31, 2018, 11:00 PM EDT
In force
12 hr
Issued by
NWS Tallahassee, FL

Counties Franklin County, FL, Walton County, FL

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 3.1 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2018-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1072 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2018-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1072 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
654 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

576 
WHUS42 KTAE 311504
CFWTAE

Coastal Hazard Message
National Weather Service Tallahassee FL
1104 AM EDT Fri Aug 31 2018

...HIGH RISK OF RIP CURRENTS ALONG FRANKLIN AND WALTON COUNTY 
BEACHES TODAY...

FLZ108-115-010300-
/O.NEW.KTAE.RP.S.0094.180831T1504Z-180901T0300Z/
South Walton-Coastal Franklin-
1104 AM EDT Fri Aug 31 2018 /1004 AM CDT Fri Aug 31 2018/

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 11 PM EDT /10 PM CDT/
THIS EVENING...

The National Weather Service in Tallahassee has issued a High Rip
Current Risk, which is in effect until 11 PM EDT /10 PM CDT/ this
evening. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is a high risk of rip currents.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as groins, jetties
and piers. Heed the advice of lifeguards, beach patrol flags and
signs.

If you become caught in a rip current, yell for help. Remain
calm, do not exhaust yourself and stay afloat while waiting for
help. If you have to swim out of a rip current, swim parallel to
shore and back toward the beach when possible. Do not attempt to
swim directly against a rip current as you will tire quickly. 

&&

$$

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this rip current statement went out at Aug 31, 10:08 AM EDT, 56 minutes earlier.

Area forecast discussion, Aug 31, 10:08 AM EDT, 56 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
1008 AM EDT Fri Aug 31 2018

.UPDATE...

Similar to the past several days, the Atlantic seabreeze will
drive convection across the region later this afternoon and
evening as deep layer easterly flow remains in place. As a
result, increased POPs to likely across portions of the region for
this evening, as hi-res model guidance is hinting at convection
moving across the FL Big Bend and eastern Panhandle. With morning
low clouds expected to mix out, expect sufficient destabilization
across the region this afternoon. As a result, an isolated strong
storm cannot be ruled out this afternoon and evening, with the
primary threat being strong winds.

&&

.PREV DISCUSSION [622 AM EDT]...

.NEAR TERM [Through Today]...

Low clouds will scatter out this morning with partly cloudy skies
today. Showers and thunderstorms over the Gulf waters will have a
tendency to propagate into the Florida Panhandle through the mid-
afternoon, especially west of the Big bend. Additional showers and
thunderstorms will develop this afternoon and evening along the
seabreeze boundaries and move inland, with the greatest coverage
near the Suwanee River and northwest of the Big Bend. High temps
will be slightly below average across the western FL panhandle and
southeast AL due to cloud cover and near average elsewhere.

.SHORT TERM [Tonight Through Sunday Night]...

Tonight the local area will be on the western fringe of deep layer
ridging anchored just off the Mid Atlantic coast. Showers/storms
lingering from coastal convection moving inland should be
dissipating by 8PM. However, another batch should be moving SE to
NW from central FL up through the Panhandle around this time,
aided by a weak surface low likely forming along an easterly sea
breeze boundary. The CAM guidance is consistently showing this
but does show it dissipating as it moves westward into a region
that will be worked over from earlier convection, along with the
loss of daytime heating. After those dissipate, the night should
be mostly dry over land.

Looks like a similar set up for Saturday/Saturday night as we saw
for Friday, although not as much surface convergence will be present.
The highest chances of rain will be concentrated west of the
local area due to a weak LLJ forming. But we will still see the
normal afternoon convection with a potential for additional storms
to move SE to NW again from central FL along the prevailing east-
southeasterly flow.

As the high pressure system settles southward, flow turns more due
easterly Sunday. This should translate to an earlier start to the
westward progression of the storms (before 8Pm ish like previous
nights). Storms should be diminishing by midnight.

A strong to severe storm cannot be ruled out either day Sat/Sun with
both showing similar soundings. Shear is non existent and
instability may end up slightly higher on Sunday, especially if we
don't get as much late morning/early afternoon seabreeze convection
as we normally get. Highs will be in the upper 80s/near 90 with lows
in the lower 70s.

.LONG TERM [Monday Through Friday]...

The deep layer ridge builds westward on Monday with a continued
easterly flow. Unfortunately, that won't dampen the rain chances
very much. A weak upper wave progresses NE to SW Monday afternoon,
increasing rain chances from east to west. The batch of
showers/storms should be able to make it across most of the area
before dissipating with the lack of daytime heating.

A weak tropical like wave or surface low may press northward into
the ridge starting on Tuesday along the FL big bend and move
westward through Thursday. At most, this will give the area an
increased chance of rainfall. (ECMWF tracks the highest precip to
our west while the GFS has it over the local area) With the
continued easterly flow Thursday/Friday, high chances of rain
still exist as weak waves continue to move along south of the
upper ridge. No matter what happens with the said "tropical" wave;
it's going to be a rainy week.

.AVIATION [Through 12Z Saturday]...

Low clouds through mid-morning will yield ceilings ranging from
MVFR to IFR at all of the terminals. A gradual return to VFR
will take hold during the mid to late morning, but ceilings may
be slow to respond, especially at ABY and ECP. Then SHRA/TSRA
are expected this afternoon and evening, with additional MVFR/
IFR restrictions possible.

.MARINE...

Southeasterly flow of 10 to 15 knots with seas of 2 to 4 feet are
expected over the next few days. Both will increase by Sunday
night into Monday as an upper level system impacts the region.
Scattered to numerous showers and thunderstorms are expected each
day with highest chances Tuesday and Wednesday.

.FIRE WEATHER...

With relatively moist conditions in place, hazardous fire weather
conditions are not expected over the next few days.

.HYDROLOGY...

Localized heavy rainfall is possible in thunderstorms over the
next 7 days. More widespread moderate to heavy rain is possible
for the Tuesday through Thursday time frame but basin averaged
amounts will only be around 2 inches. Widespread flooding is not
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   89  73  91  72  90 /  60  60  50  40  50
Panama City   86  72  88  73  89 /  60  50  60  30  50
Dothan        87  71  89  71  88 /  60  50  50  20  50
Albany        90  73  91  73  90 /  50  40  50  20  50
Valdosta      90  72  91  72  89 /  60  30  50  10  50
Cross City    90  73  92  72  90 /  60  40  50  30  50
Apalachicola  85  75  87  75  87 /  50  60  50  30  50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

UPDATE...Pullin
NEAR TERM...LF
SHORT TERM...LN
LONG TERM...LN
AVIATION...LF
MARINE...LN
FIRE WEATHER...LF
HYDROLOGY...LN

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 10:33 AM EDTSpecial Marine WarningTAE42 min
Aug 31, 11:11 AM EDTSpecial Marine WarningTAE37 min
Aug 31, 1:40 PM EDTSevere Thunderstorm WarningTAEBay, Walton, Washington37 min
Aug 31, 1:50 PM EDTSpecial Marine WarningTAE18 min
Aug 31, 2:19 PM EDTSevere Thunderstorm WarningTAEDixie, Lafayette, Taylor41 min
Aug 31, 2:47 PM EDTSpecial Weather StatementTAEWalton28 min
Aug 31, 2:58 PM EDTSpecial Weather StatementTAEWakulla32 min
Aug 31, 3:00 PM EDTSpecial Weather StatementTAETaylor45 min
Aug 31, 3:19 PM EDTSpecial Weather StatementTAEBay26 min
Aug 31, 3:21 PM EDTSpecial Weather StatementTAELeon39 min
Aug 31, 3:22 PM EDTSpecial Marine WarningTAE35 min
Aug 31, 3:27 PM EDTSpecial Marine WarningTAE65 min
Aug 31, 3:37 PM EDTSpecial Weather StatementTAEJefferson53 min
Aug 31, 3:48 PM EDTSevere Thunderstorm WarningTAEGadsden, Leon42 min
Aug 31, 4:16 PM EDTSpecial Weather StatementTAEJefferson, Leon44 min
Aug 31, 4:26 PM EDTSpecial Weather StatementTAEMadison49 min
Aug 31, 4:29 PM EDTSpecial Weather StatementTAEGadsden46 min
Aug 31, 4:58 PM EDTSpecial Weather StatementTAEJackson47 min
Aug 31, 6:49 PM EDTSpecial Marine WarningTAE116 min
Aug 31, 7:49 PM EDTSpecial Marine WarningTAE116 min

Nearby

Rip Current Statements in Florida, 2018Every rip current statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.